Do Your Patients Know How to Avoid Double Dosing on Medicines?

An Interview with Cindy Cooke, DNP, FNP-C, FAANP

Dr. Cooke was the founding President of the Nurse Practitioner Alliance of Alabama. NPAA was formed to combine the regional NP organizations in Alabama to speak as one voice legislatively. She works in the Primary Care Clinic at Fox Army Health Center in Huntsville, AL providing primary care for active duty and retired military personnel and their families. She completed her Diploma in Nursing in Abilene, TX, BSN at the University of Texas at Arlington, MSN at the University of Alabama Huntsville and her DNP at the University of Alabama Birmingham. Dr. Cooke currently serves as the President on the AANP Board of Directors.

Synne Wing, MSW:

Why is cold and flu season such an important time to discuss the safe use of acetaminophen in patients with chronic pain?

Cindy Cooke, DNP, FNP-C, FAANP: Americans catch an estimated 1 billion colds annually. During cold and flu season, it’s estimated that as many as 20 percent of people in the United States will get the flu. A majority of people (7 in 10) will use over-the-counter (OTC) medicines to treat their symptoms, and many of these medicines contain acetaminophen. Acetaminophen is found in more than 600 prescription (Rx) and OTC medicines, including pain relievers, fever reducers, sleep aids, and numerous cough, cold and flu medicines.

Many cold and flu sufferers will likely take medicines containing acetaminophen to relieve their symptoms, and those who are already taking an OTC and/or Rx medicine with acetaminophen may be unintentionally taking more acetaminophen than directed and at risk for overdose. Recent research shows that consumers don’t always know the potential risks of doubling the dosing on medicine or that taking two medicines with the same ingredient could be harmful. Especially during cold and flu season, it’s important for patients to always double check their medicine labels to avoid doubling up on acetaminophen.
Back to Top

 

SW: Why is reading and following directions on medicine labels so particularly important with respect to acetaminophen-containing analgesic products?

CC: Acetaminophen is safe and effective when taken as directed. But taking too much can lead to liver damage. Given the widespread use of acetaminophen—an estimated 50 million Americans use it each week—it’s important that people are taking it safely. The overwhelming majority of times— more than 95 percent of the time according to research—acetaminophen is taken safely and according to the directions on the medicine labels. However, there are still some patients who may take too much. The U.S. Food and Drug Administration has set a maximum daily dose of 4,000 milligrams of acetaminophen in a 24-hour period. A study that looked at patterns of therapeutic acetaminophen use by U.S. adults showed that for that 4.5 percent of consumers who did exceed the maximum labeled dose of 4,000 mg per day, there were three common underlying dosing patterns:

1. Taking the next dose too soon (72 percent of those who exceeded 4,000 mg/day);
2. Using multiple products that contain acetaminophen (59 percent of those who exceeded 4,000 mg/day); and/or
3. Taking too much at one time (34 percent of those who exceeded 4,000 mg/day).

Taking too much at one time and taking the next dose too soon are often associated with patients struggling to manage their pain. Using multiple products that contain acetaminophen (“doubling up”) can occur in different scenarios when patients do not realize their medicines contain acetaminophen or they do not read and follow the label. This can include taking multiple acetaminophen-containing OTC medicines (a pain medicine with a cold medicine, for example), multiple acetaminophen-containing prescription pain medicines, or a combination of both an acetaminophen containing prescription and an OTC medicine (a prescription pain medication with a cold medicine, for example).

 

SW: Can you name some common over-the-counter medications that contain acetaminophen that might be contraindicated for patients who have been prescribed an acetaminophen-containing medication for their pain?

CC: Without knowing the dose of acetaminophen prescribed or the dose directed on the over-the-counter product, it is difficult to say whether a patient may be taking too much acetaminophen. It’s a good rule of thumb for patients to only take one medicine that contains acetaminophen at the same time, and to talk to their healthcare provider about how much acetaminophen they are taking. KnowYourDose.org has a list of some common OTC and Rx medicines that contain acetaminophen.

 

SW: What would you say are the most important steps that healthcare professionals can take to help chronic pain patients use acetaminophen safely and effectively?

CC: Healthcare providers can help patients by always asking them about both the Rx and OTC medicines that they are taking. Patients may think that if they are taking an OTC medicine, they don’t need to mention it to their healthcare providers. It’s critical for healthcare providers to help patients monitor the ingredients in all of their medicines to ensure they aren’t taking too much acetaminophen. Remind your patients to follow these four steps to use acetaminophen safely:

1. Always read and follow the label. Never take more medicine than the label says. Taking more acetaminophen than directed is an overdose and can lead to liver damage.
2. Know if their medicines contain acetaminophen. It is important to check the active ingredients listed on the labels of all medicines to see if they contain acetaminophen.
– On over-the-counter medicine labels, the word “acetaminophen” is written on the front of the package or bottle, and is highlighted or in bold type in the active ingredient section of the Drug Facts label.
– On prescription medicine labels, acetaminophen is sometimes listed as “APAP”, “acetam” or other shortened versions of the word.
3. Take only one medicine at a time that contains acetaminophen. You can take too much acetaminophen if you use more than one medicine that contains acetaminophen at the same time.
4. Ask their healthcare provider if they have questions about dosing instructions or medicines that contain acetaminophen.

 

SW: Please tell us more about the mission of the Know Your Dose campaign and how PainEDU registrants can find out more information about it and the resources it provides.

CC: Educating patients is a key step to promoting safe acetaminophen use and preventing overdose. The Acetaminophen Awareness Coalition launched the Know Your Dose campaign, which works with healthcare professionals, retailers, and others to educate patients and consumers on the safe use of medicines that contain acetaminophen.
PainEDU registrants can order free acetaminophen education materials for use with their patients at KnowYourDose.org. These materials include posters, brochures and other helpful resources in English and Spanish for your offices. You will also find a list of some common medicines containing acetaminophen, an interactive game, and a medicine label reader on the campaign’s website. Follow Know Your Dose on Twitter @KnowYourDose for updates and ongoing medicine safe use tips for your patients.